Maryland, 2016Heavy Rain in Maryland, September 28 to 30, 2016
September 28 to 30, 2016 · NWS AKQ · 4 events in 4 counties and zones
Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain across much of the Lower Maryland Eastern Shore from Wednesday morning, September 28th into Friday morning, September 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain across much of the Lower Maryland Eastern Shore from Wednesday morning, September 28th into Friday morning, September 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 8:10 PM EST, 50 minutes earlier.
Area forecast discussion, Sep 28, 8:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
910 PM EDT Wed Sep 28 2016
.SYNOPSIS...
An upper level low slowly drops south from the Great
Lakes overnight through Friday. Meanwhile, high pressure builds
well north of the region and steers a moisture rich airmass into
the region tonight Through Thursday night.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Loss of heating has lowered the severe potential across the FA.
SCT-BKN shras/tstms remain along-NW of a SBY-PTB-AVC line though
intensity has mostly decreased past couple of hours. Will keep/let
SVR Watch expire at 02Z/29. Otherwise...threat from locally heavy
rain will continue overnight...especially away from the coast/most
of SE VA-NE NC. Vrb clouds/mostly cloudy overnight w/ lows in the
m60s well inland to l70s at the immediate coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The upper low continues to digs swd through the Ohio
and Tennessee Valleys Thursday into Thursday night. Meanwhile, upper
ridging builds n of the Great Lakes across se Canada. At the
surface, high pressure builds to around 1036mb per 28/12z GEFS over
the same region. This will result in a strengthening easterly LLJ
over the nrn Mid-Atlantic, potentially reaching -3 to -4 st dev at
925mb Thursday aftn, before gradually slackening Thursday night.
This will continue to push a high pw airmass into the region and
will result in a continued heavy rainfall threat across the nrn half
of the area into Thursday night. Rainfall amounts could reach 3-5"
across the far nrn tier counties bordered by 2-4". Locally higher
amounts are possible.
Unsettled conditions continue into Friday as the upper low lingers w
of the area, but overall moisture transport should diminish, with
the heavy rain threat diminishing. The upper low begins to fill and
lift n by Saturday resulting in gradually improving conditions.
The sky remains mostly cloudy to overcast through the period. High
temperatures range from the upper 70s to low 80s, with lows
generally in the 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Anomalous upper low will make its way through the eastern Great
Lakes Sat night/Sunday and into New England by Monday where it
becomes more of an open wave/trough. This feature then moves off the
Northeast coast early next week. Based on the latest model
guidance...have slowed the timing of pcpn exiting the FA with chc
pops (30-50%) lingering across eastern areas Sat night...diminishing
to slight chc pops across eastern areas by Sun eve. Will maintain
dry wx Monday, then a lot of uncertainty develops by Monday night
into the middle of next week. There's the potential for the remnants
of the upper low/trough to linger offshore (providing moist
onshore/easterly flow locally) and also uncertainty with regards to
the eventual track of TS Matthew. Will carry low end pops for now
Tue-Wed. Highs through the period mainly in the 70s. Lows in the
60s.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
An east-west stationary front will continue to remain
across Virginia through the period, serving as the focus for
showers and thunderstorms.
Heavy rain and thunder are still ongoing at RIC, added TEMPO
group to account for this. Expecting the rain/thunder to mainly
impact central Virginia and portions of eastern Maryland through
the first half of the night. Introduced IFR conditions for later
tonight at RIC and SBY which will remain closer to the stationary
front. Lower chances for MVFR across the VA tidewater and NE NC
as this region will remain further away from the front. Slowly
improving conditions are expected across all sites later into the
day on Thursday.
Outlook: Unsettled weather persists into Friday with
continued chances for showers and thunderstorms due to the
frontal boundary remaining nearby. Improving weather conditions
are expected this weekend.
&&
.MARINE...
Late this aftn, upr/sfc low pressure was spinning ovr the OH
valley with weak sfc low pressure well off the Mid Atlc/nrn Mid
Atlc coast. Also, strong high pressure was cntrd ovr ern Canada.
The pattern over the next few days will feature this high
strengthening ovr ern Canada, ridging into New England. This will
make for a persistent and rather strong E/NE flow over northern
portions of the marine area. Have kept Bay zones N of New Pt
Comfort in a SCA, as well as the coastal waters fm Cape Charles
Lgt nwrd to Fenwick Island (beginning this evening/late tonight
or Thu morning). Seas are expected to build to 6-8 ft over
northern waters, while remaining around 4 ft across the south). It
is possible that marginal SCA conditions could make it to NC
border for 5 ft seas by Thu aftn, and that the lower Bay could
also get to marginal SCA levels, (but confidence is rather low at
this occurring).
Seas will slowly subside later Fri thru Sat. A lighter SSE flow
expected Sat leading to sub-SCA conditions with 1-2 ft waves over
the Bay and 2-4 ft seas over coastal waters.
&&
.TIDES/COASTAL FLOODING...
The synoptic pattern with strong High pressure centered over
eastern Canada with a slow moving boundary/sfc low pressure inland
over the Carolinas/Mid-Atlantic will bring persistent ENE flow to
the area Thu-Fri. Strongest winds expected for the northern areas,
with minor tidal/coastal flooding becoming a concern for Ocean
City/Chincoteague/Wachapreague by Thu evening and Fri morning high
tide cycles. Also, some potential for flooding into the Bay (both
lower and mid-upper Bay) by Fri-Sat, as seas remain elevated and
water is expected to struggle to exit the bay for several days.
No coastal flood watches have been issued as chance for moderate-
severe flooding is low, but we may eventually need to issue
Coastal Flood Advisories.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late Thursday night for MDZ021>023.
NC...None.
VA...Flash Flood Watch through Thursday evening for VAZ048-060>062-
064-066>069-509>516.
Flash Flood Watch through late Thursday night for VAZ075>078-
083-085-517>522.
MARINE...Small Craft Advisory from 7 AM Thursday to 6 AM EDT Friday for
ANZ654.
Small Craft Advisory until 6 PM EDT Friday for ANZ650-652.
Small Craft Advisory from 7 AM Thursday to 1 AM EDT Friday for
ANZ630-631.
&&
SYNOPSIS...AJZ/ALB
NEAR TERM...ALB
SHORT TERM...AJZ/SAM
LONG TERM...JDM
AVIATION...AJB/MRD
MARINE...LKB/TMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 28, 3:12 PM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT WED SEP 28 2016
NCZ012-VAZ065-079>082-084-086>090-092-093-096-523>525-292015-
NORTHAMPTON-MECKLENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
412 PM EDT WED SEP 28 2016
...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-060>062-064-066>069-509>516-292015-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
412 PM EDT WED SEP 28 2016
...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...NORTH
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ075>078-083-085-517>522-292015-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
412 PM EDT WED SEP 28 2016
...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA AND
EASTERN VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-292015-
DORCHESTER-WICOMICO-SOMERSET-
412 PM EDT WED SEP 28 2016
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-NCZ102-VAZ098>100-292015-
MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON-
412 PM EDT WED SEP 28 2016
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THURSDAY INTO THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-NCZ013>017-030>032-VAZ095-097-292015-
INLAND WORCESTER-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-NORFOLK/PORTSMOUTH-CHESAPEAKE-
412 PM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE THREAT FOR LOCALLY HEAVY RAINFALL IN SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 28, 7:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
837 PM EDT WED SEP 28 2016
VAZ076>078-081>085-090-518-520-522-523-290130-
YORK-NEW KENT-JAMES CITY-LANCASTER-RICHMOND-GLOUCESTER-CHARLES
CITY-EASTERN KING WILLIAM-PRINCE GEORGE-EASTERN
ESSEX-NORTHUMBERLAND-MIDDLESEX-EASTERN KING AND QUEEN-
837 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...
NORTHWESTERN GLOUCESTER...NORTHWESTERN NORTHUMBERLAND...NEW KENT...
NORTHWESTERN LANCASTER...NORTHEASTERN PRINCE GEORGE...CHARLES CITY...
SOUTHEASTERN KING WILLIAM...SOUTHEASTERN RICHMOND...SOUTHEASTERN KING
AND QUEEN...SOUTHEASTERN ESSEX...JAMES CITY AND NORTHWESTERN YORK
COUNTIES...
AT 835 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM KING AND QUEEN COURT HOUSE TO NEAR GARYSVILLE.
MOVEMENT WAS NORTHEAST AT 30 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE
WITH THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW KENT...CHARLES CITY...WEST POINT...URBANNA...KING AND QUEEN COURT
HOUSE...TOANO...NORGE...ROBLEY...GLENNS...GARYSVILLE...MORATTICO...
RUTHVILLE...SHARPS...STEVENSVILLE...PROVIDENCE FORGE...
BARHAMSVILLE...CHURCH VIEW...BURROWSVILLE...SHACKLEFORDS AND RUSTIC.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3797 7644 3735 7665 3727 7688 3726 7688
3724 7695 3725 7697 3724 7700 3722 7702
3712 7727 3770 7698
TIME...MOT...LOC 0035Z 237DEG 27KT 3767 7690 3722 7715
ALBSpecial weather statement, Sep 28, 8:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
904 PM EDT WED SEP 28 2016
MDZ023-290145-
SOMERSET-
904 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SOMERSET
COUNTY...
AT 902 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
FROM 7 MILES NORTH OF TYLERTON TO NEAR TANGIER. MOVEMENT WAS
NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE
POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
DEAL ISLAND AROUND 925 PM EDT.
LAWSONIA AROUND 945 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SMITH ISLAND...UPPER
FAIRMOUNT...HOPEWELL...DAMES QUARTER...MONIE...BYRDTOWN...ORIOLE...
FAIRMOUNT...UPPER HILL AND CHAMP.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3789 7576 3789 7585 3784 7586 3777 7601
3789 7607 3802 7605 3799 7601 3803 7605
3799 7589 3807 7578 3808 7578 3806 7581
3806 7587 3814 7579 3815 7583 3815 7593
3807 7601 3809 7606 3827 7577
TIME...MOT...LOC 0102Z 236DEG 22KT 3807 7607 3777 7606
WRSLocal storm report, Sep 28, 8:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 ESE COLUMBIA 37.74N 78.12W
09/28/2016 M1.75 INCH GOOCHLAND VA TRAINED SPOTTER
.
&&
ABSpecial weather statement, Sep 28, 8:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT WED SEP 28 2016
VAZ062-509>511-290200-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-GOOCHLAND-
910 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHERN
GOOCHLAND AND WESTERN HANOVER COUNTIES...
AT 909 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KENTS STORE TO GUM SPRING. MOVEMENT
WAS NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
LOUISA AND MINERAL AROUND 935 PM EDT.
BUMPASS AROUND 950 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE YANCEYVILLE...WARES
CROSSROADS...LOUISA AIRPORT...SANDY HOOK...FREDERICKS HALL...
PENDLETON...TABSCOTT...CUCKOO...ORCHID AND APPLE GROVE.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3812 7793 3812 7792 3811 7790 3811 7788
3804 7774 3802 7775 3803 7773 3802 7773
3801 7768 3799 7764 3798 7763 3769 7787
3787 7809 3790 7806 3792 7811
TIME...MOT...LOC 0109Z 208DEG 22KT 3790 7809 3775 7790
WRSSpecial weather statement, Sep 28, 8:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
936 PM EDT WED SEP 28 2016
MDZ022-023-VAZ099-290215-
SOMERSET-WICOMICO-ACCOMACK-
936 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WESTERN
WICOMICO AND NORTHERN ACCOMACK COUNTIES...
AT 935 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DEAL ISLAND TO NEAR TANGIER.
MOVEMENT WAS NORTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
LAWSONIA AROUND 955 PM EDT.
PRINCESS ANNE AROUND 1010 PM EDT.
UNIVERSITY OF MARYLAND EASTERN SHORE AND MARION STATION AROUND
1015 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SAXIS...SHELLTOWN...
GREEN HILL...SANFORD...UPPER FAIRMOUNT...DAMES QUARTER...TRINITY...
REHOBETH...BYRDTOWN AND ORIOLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3839 7566 3804 7566 3789 7560 3783 7582
3790 7581 3783 7585 3782 7584 3781 7591
3803 7587 3808 7578 3806 7587 3814 7579
3815 7593 3811 7594 3818 7595 3821 7585
3822 7582 3823 7590 3824 7589
TIME...MOT...LOC 0135Z 244DEG 18KT 3821 7596 3782 7590
WRSSpecial weather statement, Sep 28, 8:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 PM EDT WED SEP 28 2016
VAZ082-084-085-089-090-520-523-290230-
YORK-CHARLES CITY-MIDDLESEX-GLOUCESTER-EASTERN KING AND
QUEEN-SURRY-JAMES CITY-
945 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
GLOUCESTER...NORTHERN SURRY...EASTERN CHARLES CITY...WESTERN
MIDDLESEX...EASTERN KING AND QUEEN...CENTRAL JAMES CITY AND
WESTERN YORK COUNTIES...
AT 944 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SHACKLEFORDS TO 6 MILES NORTHEAST OF
NORGE TO NEAR RUSTIC TO CLAREMONT. MOVEMENT WAS NORTHEAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...CLAREMONT...NORGE...GLENNS...SHACKLEFORDS...RUSTIC...
SALUDA...HARCUM...ADNER...SPRING GROVE...ARK...BARLOWS CORNER...
OAKTREE...COOPER...CASH...CENTERVILLE...LIGHTFOOT...GOVERNORS LAND...
SKIMINO AND PINERO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3755 7651 3750 7648 3740 7662 3725 7674
3712 7700 3723 7701 3725 7697 3730 7701
3739 7674 3759 7675 3762 7652
TIME...MOT...LOC 0144Z 237DEG 13KT 3756 7668 3743 7667 3729 7698 3721
7698
WRSHeavy Rain, Dorchester
- When
- September 28, 9:00 PM EST to September 30, 6:00 AM EST
- Where
- Dorchester County, East New Market
- Reported by
- CoCoRaHS
- Coordinates
- 38.600, -75.900
Rainfall totals generally ranged from 1 inch to 5 inches across the county. East New Market reported 4.76 inches of rain. Cambridge (2.1 ESE) reported 3.89 inches of rain. Cambridge (1 NW) reported 3.81 inches of rain. Bucktown (3 WSW) reported 3.47 inches of rain.
Heavy Rain, Somerset
- When
- September 28, 9:00 PM EST to September 30, 6:00 AM EST
- Where
- Somerset County, 2 mi SSW of Princess Anne
- Reported by
- CoCoRaHS
- Coordinates
- 38.173, -75.714
Rainfall totals generally ranged from 2 to 8 inches across the county. Princess (2 SSW) reported 8.13 inches of rain. Oriole (2 E) reported 6.16 inches of rain. Manokin (1 NNE) reported 6.12 inches of rain. Deal Island reported 4.55 inches of rain.
Heavy Rain, Wicomico
- When
- September 28, 9:00 PM EST to September 30, 6:00 AM EST
- Where
- Wicomico County, 2 mi SSW of Pittsville
- Reported by
- CoCoRaHS
- Coordinates
- 38.373, -75.434
Rainfall totals generally ranged from 3 to 9 inches across the county. Pittsville (2 SSW) reported 9.29 inches of rain. Hebron (1 SSW) reported 8.65 inches of rain. Salisbury (5.5 SW) reported 8.27 inches of rain. Parsonsburg (1 W) reported 5.88 inches of rain. Salisbury Wicomico Airport (SBY) reported 4.25 inches of rain. Delmar reported 3.26 inches of rain.
Heavy Rain, Worcester
- When
- September 28, 9:00 PM EST to September 30, 6:00 AM EST
- Where
- Worcester County, Snow Hill
- Reported by
- CoCoRaHS
- Coordinates
- 38.180, -75.400
Rainfall totals generally ranged from 3 to 12 inches across the county. Public Landing (6 SE) reported 11.94 inches of rain. Snow Hill reported 8.76 inches of rain. Bishopville (3 E) reported 6.20 inches of rain. Berlin reported 6.01 inches of rain. Ocean City Municipal Airport (OXB) reported 4.68 inches of rain. Ocean Pines (1 E) reported 3.76 inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, September 28 to 30, 2016$2.5 million · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Maryland, September 28 to 29, 2016$70,000 · 8 events
- Hail and Damaging Winds in Virginia, September 28, 2016$29,000 · 3 in hail · 20 events
- Flash Flood and Hail in South Carolina, September 28, 2016$35,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Virginia, September 28, 2016$11,000 · 2 in hail · 12 events
- Heavy Rain in Virginia, September 28 to 30, 201612 events
- Hail in North Carolina, September 28, 20162.5 in hail · 10 events
- Waterspouts in Lake Michigan, September 28, 20169 events
- Heavy Rain in Virginia, September 28 to 30, 20169 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20165 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 28, 20163 events
- Hail and Damaging Wind in North Carolina, September 28, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661410, 661411, 661412, 661413.